Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Periodic point free homeomorphisms of the open annulus: from skew products to non-fibred maps


Author: T. Jäger
Journal: Proc. Amer. Math. Soc. 138 (2010), 1751-1764
MSC (2010): Primary 37E30
DOI: https://doi.org/10.1090/S0002-9939-10-10194-4
Published electronically: January 6, 2010
MathSciNet review: 2587460
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to study and compare the dynamics of two classes of periodic point free homeomorphisms of the open annulus, homotopic to the identity. First, we consider skew products over irrational rotations (often called quasiperiodically forced monotone maps) and derive a decomposition of the phase space that strengthens a classification given by J. Stark. There exists a sequence of invariant essential embedded open annuli on which the dynamics are either topologically transitive or wandering (from one of the boundary components to the other). The remaining regions between these annuli are densely filled by so-called invariant minimal strips, which serve as natural analogues for fixed points of one-dimensional maps in this context.

Secondly, we study homeomorphisms of the open annulus which have neither periodic points nor wandering open sets. Somewhat surprisingly, there are remarkable analogies to the case of skew product transformations considered before. Invariant minimal strips can be replaced by a class of objects which we call invariant circloids, and using this concept we arrive again at a decomposition of the phase space. There exists a sequence of invariant essential embedded open annuli with transitive dynamics, and the remaining regions are densely filled by invariant circloids. In particular, the dynamics on the whole phase space are transitive if and only if there exists no invariant circloid and if and only if there exists an orbit which is unbounded both above and below.


References [Enhancements On Off] (What's this?)

  • 1. J. Stark.
    Transitive sets for quasi-periodically forced monotone maps.
    Dyn. Syst., 18(4):351-364, 2003. MR 2021504 (2004k:37086)
  • 2. S. Aubry and G. André.
    Analyticity breaking and Anderson localization in incommensurate lattices.
    Proc. 8th Int. Coll. on Group Theoretical Methods in Physics, Kiryat Anavim, Israel, 1979 (Bristol: Hilger). Ann. Isr. Phys. Soc., 3:133-164, 1980. MR 626837 (83b:82076)
  • 3. F.J. Romeiras and E. Ott.
    Strange nonchaotic attractors of the damped pendulum with quasiperiodic forcing.
    Phys. Rev. A, 35(10):4404-4413, 1987. MR 892453 (88i:58115)
  • 4. C. Grebogi, E. Ott, S. Pelikan, and J.A. Yorke.
    Strange attractors that are not chaotic.
    Physica D, 13:261-268, 1984. MR 775290 (86g:58089)
  • 5. A. Prasad, S.S. Negi, and R. Ramaswamy.
    Strange nonchaotic attractors.
    Int. J. Bif. Chaos, 11(2):291-309, 2001. MR 1830343 (2002b:37044)
  • 6. J. Franks.
    Generalizations of the Poincaré-Birkhoff theorem.
    Ann. of Math. (2), 128(1):139-151, 1988. MR 951509 (89m:54052)
  • 7. J. Franks.
    Recurrence and fixed points of surface homeomorphisms.
    Ergodic Theory Dyn. Syst., 8*:99-107, 1988. MR 967632 (90d:58124)
  • 8. J. Franks.
    Realizing rotation vectors for torus homeomorphisms.
    Trans. Amer. Math. Soc., 311(1):107-115, 1989. MR 958891 (89k:58239)
  • 9. J. Kwapisz.
    A priori degeneracy of one-dimensional rotation sets for periodic point free torus maps.
    Trans. Amer. Math. Soc., 354(7):2865-2895, 2002. MR 1895207 (2003d:37058)
  • 10. F. Béguin, S. Crovisier, and F. Le Roux.
    Pseudo-rotations of the closed annulus: Variation on a theorem of J. Kwapisz.
    Nonlinearity, 17(4):1427-1453, 2004. MR 2069713 (2005d:37084)
  • 11. F. Béguin, S. Crovisier, and F. Le Roux.
    Pseudo-rotations of the open annulus.
    Bull. Braz. Math. Soc., 37(2):275-306, 2006. MR 2266384 (2008b:37074)
  • 12. P. Le Calvez.
    Rotation numbers in the infinite annulus.
    Proc. Amer. Math. Soc., 129(11):3221-3230, 2001. MR 1844997 (2002h:37069)
  • 13. R.H. Bing.
    A homogeneous indecomposable plane continuum.
    Duke Math. J., 15:729-742, 1948. MR 0027144 (10:261a)
  • 14. M. Handel.
    A pathological area preserving $ {C}^\infty$ diffeomorphism of the plane.
    Proc. Amer. Math. Soc., 86(1):163-168, 1982. MR 663889 (84f:58040)
  • 15. M. Herman.
    Construction of some curious diffeomorphisms of the Riemann sphere.
    J. Lond. Math. Soc., 34:375-384, 1986. MR 856520 (87m:58128)
  • 16. P. Le Calvez.
    Propriétés dynamiques des difféomorphismes de l'anneau et du tore.
    Astérisque, 204, 1991. MR 1183304 (94d:58092)
  • 17. J. Franks and P. Le Calvez.
    Regions of instability for non-twist maps.
    Ergodic Theory Dyn. Syst., 23(1):111-141, 2003. MR 1971199 (2003m:37053)
  • 18. T. Jäger.
    Linearisation of conservative toral homeomorphisms.
    Invent. Math., 76(3):601-616, 2009.
  • 19. T. Jäger and J. Stark.
    Towards a classification for quasiperiodically forced circle homeomorphisms.
    J. Lond. Math. Soc., 73(3):727-744, 2006. MR 2241977 (2008f:37087)
  • 20. R. Mañé.
    Ergodic Theory and Differentiable Dynamics.
    Springer-Verlag, 1987. MR 889254 (88c:58040)
  • 21. A. Katok and B. Hasselblatt.
    Introduction to the Modern Theory of Dynamical Systems.
    Cambridge University Press, 1997. MR 1326374 (96c:58055)
  • 22. B. Fayad and A. Katok.
    Constructions in elliptic dynamics.
    Ergodic Theory Dyn. Syst., 24(5):1477-1520, 2004. MR 2104594 (2008b:37031)
  • 23. T. Jäger and G. Keller.
    The Denjoy type of argument for quasiperiodically forced circle diffeomorphisms.
    Ergodic Theory Dyn. Syst., 26(2):447-465, 2006. MR 2218770 (2007b:37081)
  • 24. G. Keller.
    A note on strange nonchaotic attractors.
    Fundam. Math., 151(2):139-148, 1996. MR 1418993 (97j:58088)
  • 25. T. Jäger.
    The concept of bounded mean motion for toral homeomorphisms.
    Dyn. Syst., 24(3):277-297, 2009.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37E30

Retrieve articles in all journals with MSC (2010): 37E30


Additional Information

T. Jäger
Affiliation: Institut für Analysis, Technische Universität Dresden, Zellescher Weg 14–16, 01219 Dresden, Germany
Email: Tobias.Oertel-Jaeger@tu-dresden.de

DOI: https://doi.org/10.1090/S0002-9939-10-10194-4
Received by editor(s): February 11, 2009
Received by editor(s) in revised form: September 3, 2009
Published electronically: January 6, 2010
Additional Notes: This work was supported by a research fellowship (Ja 1721/1-1) and the Emmy Noether program (Ja 1721/2-1) of the German Research Foundation (DFG)
Communicated by: Yingfei Yi
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society